Allergy to Penicillin
Penicillin is one of the most frequently prescribed medications, and ironically penicillin allergy is the most common drug allergy.
Allergic responses to a penicillin allergy can range from mild/severe rashes to life-threatening reactions, such as difficulty breathing, wheezing etc.
Symptoms which indicate a penicillin allergy:
Common signs of penicillin allergy include:
- Skin rash
- Itchy eyes
- Light headedness
- Slurred speech
- Rapid or weak pulse
- Nausea and vomiting
- Swollen lips, tongue or face (angioedema)
The most serious allergic reaction to penicillin is, the at times fatal anaphylactic response, which can develop immediately after penicillin exposure.
Why does penicillin c ause allergy?
It is not clear as to why penicillin causes allergy in some people, while some are not affected by it. Family predisposition or history may be a possible cause.
Penicillin belongs to the family of drugs called beta-lactam antibiotics. These drugs include the broad spectrum penicillin and amoxicillin, which are generally effective at eradicating many common bacterial infections. Such infections include that of the skin, ear, sinus and upper respiratory tract. Whether taken orally or as injection, penicillin works by stopping the growth of bacteria in the body.
A person is not born allergic to penicillin, but he can develop penicillin allergy after being exposed to the drug even once. After that, re-exposure to penicillin or related antibiotics (amoxicillin, ampicillin, penicillin V, penicillin G) can trigger an allergic reaction.
Penicillin allergy or for that matter any allergic reaction occurs because the body’s immune system responds to the foreign substance (drug in this case) as if it were a harmful substance instead of a helpful remedy. The body then creates antibodies called immunoglobulin (IgE) to attack the medication.
How is penicillin allergy diagnosed?
The doctor may recommend a skin test, in which the skin of the allergic person is injected with small amounts of penicillin, so as to determine sensitivity to the drug. If a person is allergic to the particular substance being tested, he will develop a red, raised bump or reaction.
Treatment for penicillin allergy:
- If there is a mild allergic reaction to penicillin, one can take an antihistamine available over the counter to relieve itching and provide a soothing effect to the rash. But one may need prescription medicine if the over-the-counter medicines don't help or if they cause bothersome side effects, such as drowsiness, headaches.
- In case of more severe reactions, treatment with oral or injected corticosteroids might become necessary.
- In case there is a need for an antibiotic, the doctor may prescribe something else other than penicillin.
- If the patient experiences anaphylaxis, then he must be admitted to a hospital immediately. It is an emergency situation requiring immediate epinephrine injection as well as constant monitoring so as to maintain blood pressure and supportive breathing.
Preventive steps to avoid allergic reaction to penicillin:
- The best way to avoid an allergic reaction to penicillin is to avoid penicillin altogether as well as antibiotics of the same class.
- Being allergic to penicillin, doesn't necessarily mean that a person is allergic to all antibiotics. Based on symptoms and disease history, the doctor may prescribe an antibiotic that's distantly related to penicillin, but does not cause any allergic problems.
- For certain infections, where penicillin becomes necessary, an allergy skin test may be important. If the skin test reveals sensitivity to penicillin, the doctor may recommend desensitization (immunotherapy).
- Desensitization process should be given only in a controlled hospital setting, where small but gradually increasing doses of penicillin orally or intravenously are given to the patient. The process of desensitization generally takes one to two days for completion. However, it's unknown why this process works for some people and not for others.
What makes a person more probable to have a severe allergic reaction to penicillin?
Severe allergic reactions to penicillin can be dangerous and life-threatening. A person may be more likely to have a severe type of penicillin reaction if:
- He has previously tested positive for a skin test for penicillin allergy.
- If there is an eruption of urticaria, which spread quickly after taking penicillin.
- A previous anaphylactic reaction to penicillin